Alert archive / Indiana / Tornado Warnings in 2024

Tornado Warning 18, NWS Wilmington, OH

March 14, 2024Wayne County, Indiana

NWS Wilmington, OH issued this tornado warning at Mar 14, 2024, 8:42 PM EDT for Wayne County, Indiana. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 14, 2024, 8:42 PM EDT (00:42 UTC)
Expired
Mar 14, 2024, 9:15 PM EDT
In force
33 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

County Wayne County, IN

The radar

The Indianapolis radar (KIND), 103 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 14, 5:13 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2024-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 966 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2024-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
966 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1092 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

999 
WFUS51 KILN 150042
TORILN
INC177-150115-
/O.NEW.KILN.TO.W.0018.240315T0042Z-240315T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wilmington OH
842 PM EDT Thu Mar 14 2024

The National Weather Service in Wilmington has issued a

* Tornado Warning for...
  Wayne County in east central Indiana...

* Until 915 PM EDT.

* At 842 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near New Castle, moving east at 45 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Richmond, Centerville, Hagerstown, Fountain City, Franklin, Greens
  Fork, Spring Grove, Bethel, Economy, Whitewater, Middleboro,
  Jacksonburg, Interstate 70 at Exit 145, and Williamsburg.

This includes I-70 in Indiana between mile markers 134 and 155.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3987 8520 4000 8520 4000 8481 3980 8482
      3984 8522 3987 8522
TIME...MOT...LOC 0042Z 274DEG 41KT 3996 8529 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

Binau
3 follow-up statements
073 
WWUS51 KILN 150053
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
853 PM EDT Thu Mar 14 2024

INC177-150115-
/O.CON.KILN.TO.W.0018.000000T0000Z-240315T0115Z/
Wayne IN-
853 PM EDT Thu Mar 14 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM EDT FOR NORTHERN
WAYNE COUNTY...

At 853 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Hagerstown, moving east at 45 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Richmond, Centerville, Hagerstown, Fountain City, Franklin, Greens
Fork, Spring Grove, Bethel, Economy, Whitewater, Middleboro,
Interstate 70 at Exit 145, and Williamsburg.

This includes I-70 in Indiana between mile markers 140 and 155.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 4000 8520 4000 8481 3980 8482 3987 8520
TIME...MOT...LOC 0053Z 275DEG 41KT 3994 8512 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

Binau
076 
WWUS51 KILN 150104
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
904 PM EDT Thu Mar 14 2024

INC177-150115-
/O.CON.KILN.TO.W.0018.000000T0000Z-240315T0115Z/
Wayne IN-
904 PM EDT Thu Mar 14 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM EDT FOR
NORTHEASTERN WAYNE COUNTY...

At 903 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Fountain City, moving east at 35 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Richmond, Fountain City, Bethel, Whitewater, Middleboro, and
Williamsburg.

This includes I-70 in Indiana between mile markers 151 and 154.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 4000 8507 4000 8481 3985 8482 3991 8506
TIME...MOT...LOC 0103Z 270DEG 32KT 3994 8500 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

Binau
909 
WWUS51 KILN 150116
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
916 PM EDT Thu Mar 14 2024

INC177-150125-
/O.EXP.KILN.TO.W.0018.000000T0000Z-240315T0115Z/
Wayne IN-
916 PM EDT Thu Mar 14 2024

...THE TORNADO WARNING FOR NORTHEASTERN WAYNE COUNTY HAS EXPIRED...

The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A Tornado Watch remains in effect until midnight EDT for east central
Indiana...and west central Ohio.

Please report previous tornadoes, wind damage or hail to the National
Weather Service by going to our website at weather.gov/iln and
submitting your report via social media.

&&

LAT...LON 4000 8507 4000 8481 3985 8482 3991 8506
TIME...MOT...LOC 0115Z 274DEG 41KT 3993 8482 

$$

Binau

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this tornado warning went out at Mar 14, 6:31 PM EDT, 2 hours 11 minutes earlier.

Area forecast discussion, Mar 14, 6:31 PM EDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
631 PM EDT Thu Mar 14 2024

.SYNOPSIS...
Showers and thunderstorms can be expected tonight into Friday
morning as a cold front moves through the Ohio Valley. Behind
the front, a much cooler airmass will move into the region for
the weekend and into early next week.

&&

.NEAR TERM /UNTIL 7 AM FRIDAY MORNING/...
The line of storms has weakened across our area as it has been
moving into a more stable airmass. The one exceptions is along
the southern edge of the line, where a more favorable airmass
has allowed for an isolated persistent supercell. This is moving
into a less favorable airmass too though so do expect an
eventual weakening trend with it.

Good clearing behind the line of storms is allowing for airmass
recovery back across Illinois and Indiana. Hi-res models
continue to show redevelopment in this area back to our west
over the next few hours. Some of this more favorable airmass
will likely advect into at least our western areas through this
evening with the potential for discrete supercells to work east
into our area this evening. This development should then move
east into our area through the evening hours and sag slowly
south as we head into tonight. Hi-res cams continue to suggest
the potential for discrete supercells this evening with this
activity so all weather hazards will remain in place. There are
also some signs of potential training so locally heavy rainfall
will also be possible. The severe threat should decrease through
the overnight hours as the instability begins to weaken.

&&

.SHORT TERM /7 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
Showers and embedded thunderstorms will likely still be ongoing
across our south/southeast Friday morning, but should begin to
taper off through late morning and into the afternoon as the
cold front moves through. Developing CAA behind the front will
lead to cooler temps with highs Friday ranging from the lower
50s northwest to the lower 60s in the southeast. Surface high
pressure will begin to build in from the west Friday night,
leading to at least some partial clearing.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Upper level trough will pivot down across the Great Lakes and
Ohio Valley Saturday through Monday. A series of embedded mid
level short waves will bring some lower chances for rain
showers Saturday night into Sunday and then snow showers on
Monday. Temperatures will steadily cool off through the weekend
and into Monday with highs by Monday only in the mid 30s to
lower 40s.

Surface high pressure will build back into the region on Tuesday
into Wednesday, leading to mainly dry conditions and a bit of a
warm up with highs Tuesday and Wednesday in the 40s and
50s. Some pcpn chances may return toward Thursday as some mid
level energy moves back into the region.

&&

.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
Airmass is continuing to recover across our area late this
afternoon. Scattered thunderstorms off to our west and
northwest will continue to fill in as they move east into our
area over the next few hours. These will likely then sag slowly
southeast across our area and may begin to congeal into more of
a consolidated line or area of storms late this evening into
the early overnight hours. Showers and storms will likely
linger across at least our southern areas through the early
morning hours before tapering off from the northwest later
Friday morning as a cold front moves through. Gusty winds and
hail will be possible with the storms through the evening hours
with periods of locally heavy rain persisting into the
overnight hours.

MVFR to locally IFR vsbys and cigs will also be possible with
the stronger storms. Prevailing cigs will eventually trend down
into MVFR late tonight with some IFR cigs possible through mid
to late morning. MVFR cigs will then prevail through Friday
afternoon before conditions begin to improve heading into
Friday night.

OUTLOOK...MVFR conditions possible Saturday night and again on
Monday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...JGL
NEAR TERM...JGL
SHORT TERM...JGL
LONG TERM...JGL
AVIATION...JGL
Hazardous weather outlook, Mar 14, 3:47 PM EDT, 4 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
347 PM EDT Thu Mar 14 2024

INZ050-058-059-066-073>075-080-KYZ089>096-OHZ026-034-035-042>046-
051>055-060>063-070>072-077-078-151000-
Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland-
Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Hardin-
Mercer-Auglaize-Darke-Shelby-Logan-Delaware-Miami-Champaign-Clark-
Madison-Preble-Montgomery-Greene-Butler-Warren-Clinton-Hamilton-
Clermont-
347 PM EDT Thu Mar 14 2024

This Hazardous Weather Outlook is for east central Indiana,
southeast Indiana, northern Kentucky, central Ohio, southwest Ohio
and west central Ohio.

.DAY ONE...Tonight.

Occasional showers and thunderstorms are expected tonight into
Friday morning. Some thunderstorms may be severe with damaging winds,
large hail and isolated tornadoes possible. The main severe threat
window will be between 6 PM and midnight. In addition, the storms
will be capable of producing heavy rainfall which may lead to
localized flooding issues.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay any severe reports to the
National Weather Service.

KYZ097>100-OHZ056-064-065-073-074-079>082-088-151000-
Bracken-Robertson-Mason-Lewis-Licking-Pickaway-Fairfield-Ross-
Hocking-Brown-Highland-Adams-Pike-Scioto-
347 PM EDT Thu Mar 14 2024

This Hazardous Weather Outlook is for northeast Kentucky, northern
Kentucky, central Ohio, south central Ohio and southwest Ohio.

.DAY ONE...Tonight.

Occasional showers and thunderstorms are expected tonight into
Friday morning. Some thunderstorms may be severe with damaging winds
and large hail. An isolated tornado cannot be ruled out. The main
severe threat window will be between 7 PM and 1 AM. In addition, the
storms will be capable of producing heavy rainfall which may lead to
localized flooding issues.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay any severe reports to the
National Weather Service.

In the hours before

Local storm report, Mar 14, 6:50 PM EDT, 1 hour 52 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
650 PM EDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     Hail             8 WSW Rockford          40.63N 84.77W
03/14/2024  E1.00 inch       Mercer             OH   Emergency Mngr

            Minor damage to homes from hail. Time
            estimated.

&&
Local storm report, Mar 14, 6:58 PM EDT, 1 hour 44 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
658 PM EDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     Tornado          9 NW Coldwater          40.57N 84.74W
03/14/2024                   Mercer             OH   Emergency Mngr

            Structural damage on Skeels Road. Tornado
            sighted by Fire Department. Time estimated.

&&
Local storm report, Mar 14, 7:17 PM EDT, 1 hour 25 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
717 PM EDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     Tornado          4 NW Saint Marys        40.59N 84.45W
03/14/2024                   Auglaize           OH   Emergency Mngr

            EMA reports large tornado on the ground
            north of Highway 33 near the Auglaize/Mercer
            county line. Time estimated.

&&
Local storm report, Mar 14, 8:01 PM EDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
801 PM EDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     Hail             Jackson Center          40.44N 84.04W
03/14/2024  M1.75 inch       Shelby             OH   Trained Spotter

&&
Local storm report, Mar 14, 8:04 PM EDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
804 PM EDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     Tornado          Lakeview                40.49N 83.93W
03/14/2024                   Logan              OH   Trained Spotter

            Multiple buildings destoryed in the Lakeview
            area. Time estimated.

&&
Local storm report, Mar 14, 8:30 PM EDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
830 PM EDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     Hail             Jackson Center          40.44N 84.04W
03/14/2024  M2.75 inch       Shelby             OH   Trained Spotter

&&

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 8:33 PM EDTSevere Thunderstorm WarningILNWayne42 min
Mar 14, 9:15 PM EDTSevere Thunderstorm WarningILNWayne45 min
Mar 14, 9:49 PM EDTAreal Flood AdvisoryILNWayne3 hr
Mar 14, 10:47 PM EDTSevere Thunderstorm WarningILNSwitzerland43 min

Nearby

Tornado Warnings in Indiana, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.